Minnesota, 2024Hail and Damaging Winds in Minnesota, June 22, 2024
June 22, 2024 · NWS FSD · 3 events in 2 counties and zones
Scattered thunderstorms developed along a cold front during the late morning hours across southwest Minnesota. The strongest cell produced damaging wind gusts and marginally large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $15,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a cold front during the late morning hours across southwest Minnesota. The strongest cell produced damaging wind gusts and marginally large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 22, 5:21 AM CST, 4 hours 59 minutes earlier. Its key messages:
- Light showers and thunderstorms continue over southwestern Minnesota and northwestern Iowa. These are expected to move to out by late morning
- A low pressure system and cold front will trigger additional showers and thunderstorms this morning over central South Dakota. These showers will move eastward through the day and be east of the area by late afternoon/early evening.
- Ongoing flooding may worsen as the runoff from the last 24 hours makes its way to the waterways. Record river flooding is likely on several basins.
- Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection exist.
Area forecast discussion, Jun 22, 5:21 AM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
621 AM CDT Sat Jun 22 2024
.KEY MESSAGES...
- Light showers and thunderstorms continue over southwestern
Minnesota and northwestern Iowa. These are expected to move to
out by late morning
- A low pressure system and cold front will trigger additional
showers and thunderstorms this morning over central South
Dakota. These showers will move eastward through the day and
be east of the area by late afternoon/early evening.
- Ongoing flooding may worsen as the runoff from the last 24
hours makes its way to the waterways. Record river flooding
is likely on several basins.
- Conditions will quiet down through the upcoming weekend into
early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration
rain, but several brief risks for passing convection exist.
&&
.DISCUSSION...
Issued at 355 AM CDT Sat Jun 22 2024
TODAY: Lingering showers and thunderstorms over northwestern Iowa
and central Minnesota will continue to push off to the east this
morning. Another round of showers and thunderstorms is possible as a
surface low and associated cold front move through late this
morning. The better environment for thunderstorms is located over
central Iowa. However, there is 500-800 J/kg of elevated
instability to work with. If convection does initiate, the main
threats will be moderate to briefly heavy rainfall, possibly
some small hail, and wind gusts to 50 mph. These storms should
be east of the area by late afternoon. Clouds will decrease from
west to east and we may catch a few peaks of sunshine before
sunset. Highs for this afternoon look to be in the mid to upper
70s with a few 80s along the Missouri River counties. A
pleasant overnight follows with mostly clear skies and lows in
the lower 60s.
SUNDAY: For Sunday, a weak high pressure ridge builds in from the
west. With rising heights we can expect a sunny day with warm
temperatures in the 80s, with the warmest temperatures again along
the Missouri River counties. Lows will be warm in the mid to
upper 60s. Late Sunday into early Monday, there is a low (<30%)
probability of some light showers. Confidence is low due to low
agreement in guidance. If showers develop, they will remain
light, producing a trace to a tenth or two.
MONDAY: Flow aloft becomes more zonal for Monday. Strong WAA and
southwesterly winds warm the 850mb temperatures into the upper 20s
Celsius! Good mixing will kick the highs up into low to mid 90s F at
the surface. Along with good mixing come gusty winds. Look for winds
to be southerly becoming southwesterly sustained at 15-20 mph with
gusts 25-30 mph by afternoon. A subtle mid-level wave and associated
cold front moves through late Monday into early Tuesday bringing a
chance for some showers and thunderstorms. Elevated instability is
sufficient to produce a few storms that could become strong to
severe. At this time model agreement is low, and therefore
confidence in thunderstorm development is low. Monday night lows
will be warm, in the upper 60-70s.
TUESDAY-SATURDAY: A series of short waves bring multiple rounds of
showers through Thursday. An upper trough approaches from the west
Thursday afternoon bringing our next chance for strong to severe
thunderstorms. Models are in fairly good agreement in the
development of the low pressure system, but they differ greatly in
timing and track. Definitely one to keep an eye on, especially
after the recent rains.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 616 AM CDT Sat Jun 22 2024
IFR fog and stratus continues to spread into portions of
southeast SD and southwest MN early this morning, including near
Huron and Sioux Falls. Further south, low VFR conditions should
linger through mid morning until IFR to MVFR stratus overspreads
the region through at least mid day. Conditions should improve
this afternoon as a passing cold front sweeps through, lifting
ceilings some and turning winds northwest. Isolated showers and
storms will persist in the region through mid afternoon. By this evening,
drier VFR conditions will prevail.
&&
.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024
The flood watch has been extended for portions of southeastern
South Dakota, southwestern Minnesota, and northwestern Iowa.
Additional showers and thunderstorms are expected to develop
this afternoon and push east over an area already experiencing
significant flooding. Additional rainfall totals of 0.25 to 0.5
inches are expected. Though these totals are not considered
heavy rainfall, the situation over this area is already such
that any additional rainfall over a few tenths will exacerbate
an already serious situation.
In addition, river levels are expected to continue to rise over the
next 12 to 24 hours as the rainfall drains from the surrounding area
into the water ways. Widespread moderate to major flooding is
expected with some river basins seeing potently record breaking
peaks.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through this evening for SDZ062-067.
MN...Flood Watch through this evening for MNZ081-089-090-098.
IA...Flood Watch through this evening for IAZ001>003-012>014.
NE...None.
&&
DISCUSSION...AJP
AVIATION...
HYDROLOGY...AJP
Hazardous weather outlook, Jun 22, 3:20 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Sat Jun 22 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-230930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
420 AM CDT Sat Jun 22 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
A few more scattered showers with an occasional rumble of thunder
will be possible through the late afternoon. Additional accumulation
of a few tenths for areas west of I-29. East of I-29 can expect
additional accumulation of 0.25 to 0.5 inches.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Ongoing flooding concerns will continue over the next few days as
rainfall drains from the surrounding area into the waterways.
More scattered showers and storms will be possible by Sunday night,
though the threat is low (<30%). A better chance for a few strong to
severe thunderstorms is possible Monday night into Tuesday morning. A
few storms may become severe with large hail and damaging wind gusts
being the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 22, 9:55 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 NNW Pipestone 44.01N 96.33W
06/22/2024 M2.80 Inch Pipestone MN CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 9:59 AM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1059 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain Bridgewater 43.55N 97.50W
06/22/2024 M5.25 Inch McCook SD CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 10:02 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1102 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 N Marshall 44.47N 95.79W
06/22/2024 M1.97 Inch Lyon MN CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 10:07 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1107 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 WNW Gregory 43.24N 99.43W
06/22/2024 M3.48 Inch Gregory SD CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 10:10 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1110 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 W Spirit Lake 43.42N 95.14W
06/22/2024 M6.69 Inch Dickinson IA CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 10:13 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1113 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 4 ENE Salem 43.74N 97.31W
06/22/2024 M5.35 Inch McCook SD CO-OP Observer
3 day rainfall total.
&&
TRMThunderstorm Wind, Lincoln
- When
- June 22, 10:20 AM CST to 10:23 AM CST
- Where
- Lincoln County, 8.29 mi S of Hendricks to 7.01 mi W of Arco
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 44.390, -96.420
Thunderstorm wind gusts downed several trees and powerlines near the intersection of County Roads 15 and 1. Damage extended further east with minor property damage near the intersection of County Road 15 and 103. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Lyon
- When
- June 22, 10:59 AM CST to 11:01 AM CST
- Where
- Lyon County, 0.85 mi NW of Lynd
- Measured
- 1 in hail
- Crop damage
- $13,000
- Reported by
- Trained Spotter
- Coordinates
- 44.390, -95.890
Quarter size hail stripped leaves from trees. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Lyon
- When
- June 22, 10:59 AM CST to 11:01 AM CST
- Where
- Lyon County, 0.85 mi NW of Lynd
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.390, -95.890
Multiple trees were blown down by thunderstorm winds, some as large as 4 feet in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 27, 202412 deaths · 9 events
- Flash Flood and Damaging Wind in Arizona, June 22, 20242 deaths · $60,000 · 2 events
- Tornadoes and Flash Flooding in Wisconsin, June 22, 2024$29 million · EF2 · 33 events
- Wildfire in Washington, June 22 to 28, 2024$1.8 million · 1 event
- Hail and Damaging Winds in Pennsylvania, June 22, 20241 injured · $238,000 · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2024$490,000 · 9 events
- Hail and Damaging Winds in New York, June 22, 20241 injured · $141,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Connecticut, June 22, 20243 injured · $56,000 · 1.75 in hail · 15 events
- Tornado in Michigan, June 22, 2024$100,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 2024EF0 · 68 events
- Wildfire in California, June 22, 2024$150,000 · 1 event
- Hail and Damaging Winds in New York, June 22, 2024$63,000 · 1.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198442, 1198441, 1198443.